Utah, 2007

Hail in Utah, August 26, 2007

August 26, 2007 · NWS SLC · 2 events in 2 counties and zones

Large hail was produced by strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Large hail was produced by strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 26, 9:10 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 26, 9:10 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT SUN AUG 26 2007

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE SOUTHERN ROCKIES WILL ALLOW
TROPICAL MOISTURE TO SPREAD NORTH ACROSS UTAH THE NEXT COUPLE OF
DAYS. THIS MOISTURE WILL LINGER OVER THE AREA FOR MUCH OF THE COMING
WEEK.

&&

.DISCUSSION...RIDGE AXIS HAS SHIFTED EAST INTO COLORADO AND NEW
MEXICO THIS MORNING...ALLOWING MOISTURE TO MAKE ITS WAY INTO
SOUTHERN UTAH FROM ARIZONA. GOES-DERIVED PRECIPITABLE WATER VALUES
ARE ALREADY OVER AN INCH ALONG THE UTAH/ARIZONA BORDER. A VORT LOBE
NEAR THE FOUR CORNERS AREA THIS MORNING HAS HELPED TO FIRE UP SOME
CONVECTION OVER SOUTHEAST UTAH...BUT THIS FEATURE IS EXPECTED TO
MOVE EAST OUT OF THE AREA THIS AFTERNOON.

A MIDLEVEL CIRCULATION AND VORT MAX OVER ARIZONA WAS PROGGED BY
MODELS YESTERDAY TO SHIFT INTO SOUTHERN UTAH THIS MORNING...BUT THIS
DISTURBANCE IS STILL LINGERING OVER CENTRAL ARIZONA AND IS NOW
PROGGED TO LIFT ACROSS THE FOUR CORNERS LATE THIS AFTERNOON. WITHOUT
THIS FEATURE MOVING ACROSS THE CWA...CONVECTION TODAY MAY NOT BE AS
INTENSE AS PREVIOUSLY THOUGHT. HOWEVER...GIVEN THE INCREASING TREND
IN MOISTURE AND INSTABILITY...SCATTERED THUNDERSTORMS ARE STILL
EXPECTED ACROSS SOUTHERN AND CENTRAL UTAH THIS AFTERNOON...PRODUCING
LOCALLY HEAVY RAIN. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR FAR
SOUTHERN UTAH.

THE AIRMASS WILL REMAIN DRIER OVER THE NORTH TODAY...ALTHOUGH A
MOISTENING TREND IS NOTED AS DEWPOINTS HAVE CLIMBED SEVERAL DEGREES
FROM 24 HOURS AGO. IN ADDITION...A POCKET OF HIGHER PRECIPITABLE
WATER HAS DEVELOPED ACROSS THE WEST DESERTS. THIS MOISTURE
COINCIDES WITH AN AREA OF LOW LEVEL CONVERGENCE...WHICH SUGGESTS
THAT THUNDERSTORMS COULD DEVELOP THERE LATE THIS AFTERNOON AND
EVENING AND SPREAD INTO THE CENTRAL AND SOUTHERN WASATCH FRONT.
HOWEVER...THESE THUNDERSTORMS COULD BE DRY AND PRODUCE GUSTY WINDS.
OTHERWISE...A TROUGH MOVING ACROSS THE NORTHERN INTERMOUNTAIN REGION
WILL BRING INCREASING WINDS TO FAR NORTHERN UTAH TODAY. COUPLED WITH
LOW HUMIDITIES...THESE WINDS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS NORTHWEST UTAH AND THE NORTHERN WASATCH MOUNTAINS.
A RED FLAG WARNING REMAINS IN EFFECT.

MOISTURE WILL CONTINUE TO SPREAD NORTH ACROSS THE CWA TOMORROW WITH
PRECIPITABLE WATER OF AN INCH OR MORE OVER ALL BUT FAR NORTHERN
UTAH. IN ADDITION...A SHORTWAVE TROUGH CURRENTLY OFF THE CALIFORNIA
COAST WILL MOVE ACROSS CENTRAL UTAH TOMORROW AFTERNOON. EXPECT THIS
DISTURBANCE TO INTERACT WITH THE MOISTURE TO RESULT IN A GREATER
AREAL COVERAGE OF PRECIPITATION AND A MORE ACTIVE DAY OF CONVECTION
TOMORROW.

HIGH PRESSURE SHIFTS WESTWARD AGAIN ON TUESDAY...WHICH WILL CUT OFF
THE MOISTURE FLOW. HOWEVER...LINGERING MOISTURE UNDERNEATH THE RIDGE
WILL STILL ALLOW SOME DIURNAL CONVECTION THROUGH AT LEAST THE MIDDLE
OF THE WEEK.

CURRENT PACKAGE LOOKS REASONABLE IN THE SHORT TERM.

&&

.AVIATION...SOUTHERLY DRAINAGE WINDS AT KSLC SHOULD GIVE WAY TO A
NORTHERLY LAKE BREEZE AROUND 20-21Z THIS AFTERNOON. HOWEVER...THERE
IS A 30 PERCENT CHANCE THAT WINDS COULD REMAIN SOUTHERLY ALL DAY.
WINDS AT THE TERMINAL COULD BE IMPACTED FROM NEARBY THUNDERSTORMS
AFTER 22Z.

&&

.FIRE WEATHER...RH RECOVERY WAS GOOD OVERNIGHT FOR MOST AREAS. THE
EXCEPTION WAS THE FAR NORTHWEST PORTIONS OF UTAH WHERE RH ONLY
REACHED ABOUT 20 PERCENT THIS MORNING. LIGHTNING WILL BE ON THE
INCREASE TODAY AND MONDAY...MAINLY FOR AREAS SOUTH OF I-80. THE
STORMS SHOULD BE WET WITH GOOD RH RECOVERY FOR THE NEXT FEW NIGHTS.
BREEZY DRY CONDITIONS CONTINUING THE NEXT FEW DAYS FOR EXTREME
NORTHERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 9 PM TONIGHT FOR FIRE WEATHER
     ZONES UTZ420-426.
     FLASH FLOOD WATCH FROM NOON TO 9 PM TONIGHT FOR ZONES
     UTZ019>021.
WY...NONE.

&&

CHENG/GIBSON

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 5:22 AM MST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 AM MDT SUN AUG 26 2007

UTZ001>003-005>007-009-WYZ021-271230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-GREAT SALT LAKE DESERT AND MOUNTAINS-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WESTERN UINTA MOUNTAINS-SOUTHWEST WYOMING-
622 AM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOSTLY SUNNY AND WARM WEATHER IS EXPECTED OVER THE NORTH TODAY
WITH INCREASING CLOUDS TONIGHT. ISOLATED THUNDERSTORMS ARE
POSSIBLE MAINLY OVER THE MOUNTAINS. A RED FLAG WARNING IS IN
EFFECT FOR FIRE WEATHER ZONES 420 AND 426 DUE TO VERY LOW
HUMIDITIES AND GUSTY WESTERLY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE NORTH ON
MONDAY AND TUESDAY WITH A LINGERING SHOWERS AND THUNDERSTORMS THROUGH
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ004-008-010>015-517-271230-
SOUTHERN WASATCH FRONT-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
CENTRAL MOUNTAINS-
622 AM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND NORTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOSTLY SUNNY AND WARM WEATHER IS EXPECTED OVER CENTRAL UTAH TODAY
WITH INCREASING CLOUDS THIS AFTERNOON. SCATTERED THUNDERSTORMS
ARE POSSIBLE ESPECIALLY OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING SHOWERS AND THUNDERSTORMS OVER CENTRAL UTAH ON MONDAY
AND TUESDAY WITH A LINGERING SHOWERS AND THUNDERSTORMS THROUGH THE
REMAINDER OF THE WEEK. CHANCES OF HEAVY RAIN WILL INCREASE MONDAY
AND TUESDAY WITH ISOLATED INCIDENTS OF FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ016-019>021-518-271230-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
622 AM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH
AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

PARTLY CLOUDY AND WARM OVER SOUTHERN UTAH TODAY WITH INCREASING
CLOUDS THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE
ESPECIALLY OVER THE MOUNTAINS WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG THE UTAH-ARIZONA BORDER. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR ZONES 019...020...021 WHERE SCATTERED INCIDENTS
OF FLASH FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE SOUTH WILL CONTINUE ON
MONDAY AND TUESDAY WITH A LINGERING SHOWERS AND THUNDERSTORMS THROUGH
THE REMAINDER OF THE WEEK. CHANCES OF HEAVY RAIN WILL CONTINUE MONDAY
AND TUESDAY WITH INCIDENTS OF FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 83 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Salt Lake

When
August 26, 12:30 PM MST
Where
Salt Lake County, 1.38 mi S of Salt Lake No Two Arp
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.600, -112.000

There were numerous reports of quarter size hail in West Jordan.

Hail, Utah

When
August 26, 12:50 PM MST
Where
Utah County, 5.92 mi SW of Lehi
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.340, -111.930

Pictures of penny to nickel sized hail in Eagle Mountain were shown on KUTV.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55564, 55565.